Alert archive / Georgia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 31, NWS Charleston, SC

May 27, 1997Candler County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 27, 1997, 2:58 AM EDT for Candler County, Georgia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 27, 1997, 2:58 AM EDT (06:58 UTC)
Expired
May 27, 1997, 3:45 AM EDT
In force
47 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Candler County, GA

The radar

The Charleston,SC radar (KCLX), 101 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:30 AM EDTHail 0.75Metter, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1430 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1430 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1392 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 270654 RRA
SVRCHS
GAC043-270745-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
258 AM EDT TUE MAY 27 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN  GEORGIA
 
   ...CANDLER COUNTY
 
RADAR INDICATED A SEVERE THUNDERSTORM MOVING INTO CANDLER COUNTY.
LARGE HAIL IS POSSIBLE WITH THIS STORM. THE STORM WAS MOVING TO THE
SOUTHEAST AT 15 MPH.
 
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERST ORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:50 AM EDT, 8 minutes earlier.

Area forecast discussion, May 27, 2:50 AM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
250 AM EDT TUE MAY 27 1997

LINE OF TSRA MOVING SE ALONG THE SAVANNAH RIVER BASIN AND WESTERN
PORTION OF COLD FRONT...DEWPOINTS IN AREA REMAIN HIGH...SOME WEAK
UPPER SUPPORT THRU 12Z...CELL TREND INDICATING POSH/POH WITH FEW CELLS.

BUSY WITH RADAR...SO HERE ARE MY NUMBERS.

SCA...
.TODAY...NE WIND 15 KT INCREASING TO 20 KT.  SEAS 4 FT.
.TONIGHT AND WED...NE WIND 20 KT.  SEAS 6 FT.

CHS  78/61/75  332
DTWN 75/66/73
SAV  80/66/75  333

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:45 AM EDTSevere Thunderstorm WarningCHSBulloch45 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.